Alert archive / Texas / Wind Advisories in 2022

Wind Advisory 11, NWS Austin/San Antonio, TX

October 24, 202218 counties in Texas

NWS Austin/San Antonio, TX issued this wind advisory at Oct 24, 2022, 2:05 PM CDT for 18 counties in Texas. It took effect at Oct 24, 2022, 9:00 PM CDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Oct 24, 2022, 2:05 PM CDT (19:05 UTC)
In effect from
Oct 24, 2022, 9:00 PM CDT
Expired
Oct 25, 2022, 8:15 AM CDT
In force
11 hr
Issued by
NWS Austin/San Antonio, TX

Counties Bandera County, TX, Bexar County, TX, Blanco County, TX, Burnet County, TX, Comal County, TX, Edwards County, TX, Gillespie County, TX, Hays County, TX, Kendall County, TX, Kerr County, TX, Kinney County, TX, Llano County, TX, Medina County, TX, Real County, TX, Travis County, TX, Uvalde County, TX, Val Verde County, TX, Williamson County, TX

The radar

The Austin/San Antonio radar (KEWX), 101 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 7.1 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2022-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 263 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2022-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 185 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
263 J/kg
Mixed-layer CIN
-192 J/kg
Mixed-layer LCL
685 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
185 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

097 
WWUS74 KEWX 241905
NPWEWX

URGENT - WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
205 PM CDT Mon Oct 24 2022

TXZ171>173-183>192-202-203-206-251400-
/O.NEW.KEWX.WI.Y.0011.221025T0400Z-221025T1400Z/
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Kinney-Uvalde-Comal-
Including the cities of Llano, Burnet, Georgetown, Del Rio, 
Rocksprings, Leakey, Kerrville, Bandera, Fredericksburg, Boerne, 
Blanco, San Marcos, Austin, Brackettville, Uvalde, 
and New Braunfels
205 PM CDT Mon Oct 24 2022

...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 9 AM CDT
TUESDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph
  expected.

* WHERE...Portions of south central Texas, primarily along and
  west of the I-35 corridor.

* WHEN...From 11 PM this evening to 9 AM CDT Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...These strong winds will be post-frontal
  behind the line of thunderstorms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
3 follow-up statements
755 
WWUS74 KEWX 242237
NPWEWX

URGENT - WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
537 PM CDT Mon Oct 24 2022

TXZ183>185-202-251400-
/O.EXT.KEWX.WI.Y.0011.221025T0200Z-221025T1400Z/
Val Verde-Edwards-Real-Kinney-
Including the cities of Del Rio, Rocksprings, Leakey, 
and Brackettville
537 PM CDT Mon Oct 24 2022

...WIND ADVISORY NOW IN EFFECT FROM 9 PM THIS EVENING TO 9 AM CDT
TUESDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of south central Texas, primarily along and 
  west of the I-35 corridor.

* WHEN...From 9 PM this evening to 9 AM CDT Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...These strong winds will be post-frontal 
  behind the line of thunderstorms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

TXZ171>173-186>192-203-206-251400-
/O.CON.KEWX.WI.Y.0011.221025T0400Z-221025T1400Z/
Llano-Burnet-Williamson-Kerr-Bandera-Gillespie-Kendall-Blanco-
Hays-Travis-Uvalde-Comal-
Including the cities of Llano, Burnet, Georgetown, Kerrville, 
Bandera, Fredericksburg, Boerne, Blanco, San Marcos, Austin, 
Uvalde, and New Braunfels
537 PM CDT Mon Oct 24 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 11 PM THIS EVENING TO
9 AM CDT TUESDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of south central Texas, primarily along and 
  west of the I-35 corridor.

* WHEN...From 11 PM this evening to 9 AM CDT Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...These strong winds will be post-frontal 
  behind the line of thunderstorms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
928 
WWUS74 KEWX 250553
NPWEWX

URGENT - WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
1253 AM CDT Tue Oct 25 2022

TXZ204-205-251400-
/O.EXA.KEWX.WI.Y.0011.000000T0000Z-221025T1400Z/
Medina-Bexar-
Including the cities of Hondo and San Antonio
1253 AM CDT Tue Oct 25 2022

...WIND ADVISORY IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Medina and Bexar Counties.

* WHEN...From 11 PM this evening to 9 AM CDT Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

TXZ171>173-183>192-202-203-206-251400-
/O.CON.KEWX.WI.Y.0011.000000T0000Z-221025T1400Z/
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Kinney-Uvalde-Comal-
Including the cities of Llano, Burnet, Georgetown, Del Rio, 
Rocksprings, Leakey, Kerrville, Bandera, Fredericksburg, Boerne, 
Blanco, San Marcos, Austin, Brackettville, Uvalde, 
and New Braunfels
1253 AM CDT Tue Oct 25 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of south central Texas, primarily along and 
  west of the I-35 corridor.

* WHEN...From 11 PM this evening to 9 AM CDT Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
769 
WWUS74 KEWX 251315
NPWEWX

URGENT - WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
815 AM CDT Tue Oct 25 2022

TXZ171>173-183>192-202>206-251415-
/O.CAN.KEWX.WI.Y.0011.000000T0000Z-221025T1400Z/
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Kinney-Uvalde-Medina-Bexar-
Comal-
Including the cities of Llano, Burnet, Georgetown, Del Rio, 
Rocksprings, Leakey, Kerrville, Bandera, Fredericksburg, Boerne, 
Blanco, San Marcos, Austin, Brackettville, Uvalde, Hondo, 
San Antonio, and New Braunfels
815 AM CDT Tue Oct 25 2022

...WIND ADVISORY IS CANCELLED...

The threat for the strongest winds from the overnight hours has 
diminished. However, with better efficient mixing with daytime
heating, expect for breezy winds up to as high as 25 mph to
continue before winds diminish through the afternoon into this 
evening.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this wind advisory went out at Oct 24, 12:33 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Oct 24, 12:33 PM CDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1233 PM CDT Mon Oct 24 2022

...New AVIATION...

.UPDATE...
Issued at 1037 AM CDT Mon Oct 24 2022

Current radar and satellite mosaic across South-Central Texas shows
pockets of warm advection shower activity moving northeastward along
portions of the I-35 corridor and across the coastal plains. These
showers should move out of the region by around midday or during the
early afternoon. Extending across portions of the Hill Country and
into the Edwards Plateau, there is an additional line of shower
activity along a pre-frontal trough. With better focused lifting
along this pre-frontal trough, some embedded thunderstorm activity
could develop within this activity over the next few hours. As this
pre-frontal trough slides east throughout the afternoon, some of the
latest short-term model guidance indicate that there could be the
potential for isolated thunderstorm activity could develop along the
I-35 corridor in advance of the main front and storm potential for
later this evening, where a strong cell or two will be possible.

The greatest concern across South-Central Texas for possible severe
weather will be with the development of a squall line along the main
front this evening through about midnight. Latest hi-res models do
show that the line could develop from the Hill Country to around the
I-35 corridor before being a fully established line as in advances
into the coastal plains. Strong damaging straight line winds remains
the greatest threat but the low-level wind and shear profiles in
advance of the squall line is sufficient for the opportunity of an
isolated tornado. Hail up to or around one inch in diameter could be
possible as well.

Concerns are increasing for a possible nocturnal wind event behind
the front and squall line during the overnight hours across the Hill
Country. Hi-res and GFS model guidance show the potential for some
gusts as high as the 50 to 60 mph range. A short-lived Wind Advisory
may be considered for this area in the afternoon forecast package.

Adjusted forecast to reflect the current observational trends along
with the output from the short-term model guidance. Otherwise, the
overnight forecast from the discussion below remains in tact beyond
tonight.

&&

.SHORT TERM...
(Today through Tuesday)
Issued at 304 AM CDT Mon Oct 24 2022

Water vapor satellite imagery this morning shows the remnants of
tropical cyclone Roslyn moving into South Texas and a deep trough
extending from the northern plains to the Baja Peninsula. At the
surface, a cold front stretched from a low over the OK Panhandle to
southern NM. Across our CWA strong southeasterly winds continued
bringing warm, moist air to the region. This pattern will move
across the southern plains over the next 24 hours. Models are in
fairly good agreement on two precipitation episodes. During the day
today a shortwave trough will move through bringing the first
opportunity for rain. This will be focused over the northern part of
our CWA and produce mainly rain showers with isolated thunderstorms
possible. Late this afternoon and evening the cold front will push
into the warm, moist airmass in place bringing stronger forcing.
This will likely lead to a line of convection that will move through
the Hill Country, I-35 corridor, and Coastal Plains during the
evening and nighttime period. SPC has included this area in a Slight
Risk for severe thunderstorms with damaging wind gusts the most
likely threat and isolated tornadoes also possible. The progressive
nature of the system should keep rainfall totals moderate. Our
Coastal Plains counties could see up to an inch with locally higher
amounts possible in stronger thunderstorms. This line of convection
should be through our CWA by early Tuesday morning and dry weather
will return. Behind the front strong northerly to northwesterly
winds will bring cooler, drier air. Relative humidity values will
drop considerably Tuesday afternoon and combined with the breezy
winds could produce elevated to near critical fire weather
conditions.

&&

.LONG TERM...
(Tuesday night through Sunday)
Issued at 304 AM CDT Mon Oct 24 2022

Surface high pressure behind a cold front remains over the region
Tuesday night into early Wednesday. High pressure moves east on
Wednesday as lee-side trough development occurs across the plains of
eastern Colorado and New Mexico. With this surface pattern, we will
see a quick return of gusty south winds across the western Hill
Country, southern Edwards Plateau and Rio Grande plains by early
afternoon. South winds are likely to remain gusty Wednesday night
into Thursday morning over the higher terrain of the southern Edwards
Plateau and western Hill Country. Low temperatures will range from
the upper 40s in areas where winds go calm, to near 60 where winds
remain elevated. On Thursday, south winds will bring an increase in
low-level moisture to the region, with perhaps an isolated shower or
thunderstorm developing in the coastal plains during the afternoon
hours. For Thursday night into early Friday morning, an upper low
will drop southward out of New Mexico into northwest Texas. A Pacific
cold front will accompany this upper low and while previous runs of
the medium range models had shown some disagreement with the timing
of this front, the 00Z suite is showing better agreement. By sunrise
Friday, the cold front will push well into the Rio Grande plains and
western Hill Country. Forcing along the front and some upper lift
should be enough to generate a line of showers and storms Friday
morning across most of south central Texas. Moisture return ahead of
this front will be most notable along and east of the Interstate 35
corridor, so we will reflect the higher rain chances across these
areas. The front will make rapid eastward progress on Friday, with
rain chances quickly shutting down and gusty northwest winds
developing behind the front. Winds around 850mb are likely to be in
the 25-40kt range behind the front, with the higher wind speeds
expected from the Hill Country westward into the Rio Grande plains.
While it will be breezy to windy across all areas on Friday, we will
need to monitor the Hill Country and especially the Rio Grande plains
for winds near Advisory level (sustained 26-39 mph). A fairly stout
pressure gradient remains in place Friday night into Saturday for
some occasionally gusty conditions, especially over the higher
terrain. We will see cooler temperatures behind the front, with lows
in the mid 40s to mid 50s Friday night, followed by highs in the 70s
on Saturday. The above mentioned upper low is expected to shift
eastward on Sunday. However, this low will be cut-off from the
stronger westerly flow aloft over the Canadian Provinces. Slower
movement of this low would lead to more gusty northwest winds on
Sunday as the ECMWF suggests, while the GFS shows the upper low
weakens quickly over the mid-Mississippi River valley. While the
surface wind forecast remains uncertain, model consensus agrees with
dry conditions and near normal temperatures for south central Texas
for the upcoming weekend.

&&

.AVIATION...
(18Z TAFS)
Issued at 1221 PM CDT Mon Oct 24 2022

Morning MVFR ceilings are in the process of improving to VFR levels.
KAUS will be the last to see improvement to VFR around 21Z. A pre-
frontal trough to the west in the Hill Country helps to keep an
opportunity for showers and perhaps an isolated storm near KAUS into
and through the afternoon. Greater chance for convection arrives to
the I-35 TAF sites this evening between 02Z and 0430Z along the main
Pacific front. A few storms along this line may be strong to severe
where strong wind gusts will be the primary threat. Visibility could
reduce slightly as well with the heaviest rain. Conditions quickly
clear behind the front with gusty northwesterly winds during the
overnight into Tuesday morning. There may be the potential for gusts
around or even in excess of 25 to 35 knots, especially around KDRT
after midnight. Winds subside late in the day on Tuesday within the
30 hr TAF period for KAUS/KSAT.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              55  77  49  79 /  60   0   0   0
Austin Bergstrom Intl Airport  54  76  46  79 /  60   0   0   0
New Braunfels Muni Airport     55  78  49  83 /  50   0   0   0
Burnet Muni Airport            49  75  48  79 /  40   0   0   0
Del Rio Intl Airport           54  77  50  80 /  10   0   0   0
Georgetown Muni Airport        52  75  46  78 /  50   0   0   0
Hondo Muni Airport             52  80  47  83 /  20   0   0   0
San Marcos Muni Airport        56  77  47  81 /  60   0   0   0
La Grange - Fayette Regional   57  75  45  80 /  70   0   0   0
San Antonio Intl Airport       55  79  51  81 /  40   0   0   0
Stinson Muni Airport           58  80  51  83 /  40   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...Brady
Long-Term...Platt
Aviation...Brady
Hazardous weather outlook, Oct 24, 11:33 AM CDT, 2 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
1133 AM CDT Mon Oct 24 2022

TXZ171>173-183>194-202>209-217>225-228-251645-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
1133 AM CDT Mon Oct 24 2022

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today and Tonight.

Isolated strong to severe storms are possible late this morning
through tonight across portions of the Hill Country, I-35
corridor, and Coastal Plains. The main severe weather concern will
be damaging wind gusts. There will also be a lower threat for a
tornado or two and hail.

Strong wind gusts will be possible behind the passage of the
frontal boundary across portions of the Hill Country overnight,
where the possibility could exist for wind gusts around or in
excess of 50 mph. While the confidence is low to medium, a Wind
Advisory could be needed across this area overnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Elevated to near critical Fire Weather conditions are expected
across the Edwards Plateau and Rio Grande Plains Tuesday due to
low humidity values and breezy to windy northwest winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Nearby

Wind Advisories in Texas, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.